Maryland, 2017

Hail and Damaging Winds in Maryland, August 2, 2017

August 2, 2017 · NWS LWX · 11 events in 2 counties and zones

High amounts of instability caused thunderstorms to develop. A few thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High amounts of instability caused thunderstorms to develop. A few thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:16 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 9:16 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain offshore through the end of the week.
A cold front is expected to cross the area Friday night or
early Saturday. High pressure will return on Sunday. Low
pressure will move across the area Monday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure remains over the Mid Atlantic this
morning. The shortwave trough axis evident on water vapor loop
heading northeast of the area. However, there will be more than
enough vort energy sliding across the area to provide lift.

SREF/GEFS analysis suggests that MLCAPE this afternoon should be
around 1000 J/kg and effective shear in the 15-20 kt range with
minimal inhibition. All of these confirmed by modifying the 12z
LWX RAOB. Thus, best bet for convection today will begin over
the terrain by early afternoon, and slide east toward the Bay
before dark. Coverage probably will be scattered, with no
indicators for particularly strong storms. That said, since
MUCAPE could be in the 1500-2000 J/kg range, a well organized,
vigorous updraft could produce a localized downdraft.

Will be going with a solution that suggests gradual weakening
upon dark, which is supported by the NCAR members, HRRR, and
RAP.

Temperature forecasts seem to be on track per LAMP, so no
changes there.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Southerly flow continues Thursday and another warm day is expected
with temps around 90 deg. Another shortwave trough will dig into the
Great Lakes region Thu and slight ridging is expected across the Mid-
Atlantic region. Isolated showers and thunderstorms are
expected in the afternoon and early evening mainly across the
higher elevations.

As the next shortwave trough moves across the Great Lakes region Thu
night, an associated sfc low will move across MI. A cold front
will approach the region from the west. Southerly flow increases
Friday with temps around 90 again. Instability is lower Friday
as WAA increases in the mid-levels however showers and
thunderstorms will again be possible Fri afternoon but mainly
impact areas to the west and north. The cold front is expected
to move across the region Fri night into Saturday morning. The
wind field will strengthen towards evening and showers and
thunderstorms are possible along and ahead of the front.
Instability still looks marginal going into Fri night however
due to the strengthening hodographs, an isolated severe storm
can not be ruled out. Due to the timing of the fropa uncertainty
in coverage remains low at this time.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cdfnt will be exiting the area early Sat with high pressure
building overhead on Sun. High pressure then moves offshore Sun
night with moisture returning quickly to the area. Low pressure
tracks across the OH valley Mon and across the mid-Atlc Mon
night, although global models are showing some spread with
respect to timing of frontal passage across the area. Mdt to
locally heavy rains are indicated by models over the area Sun
night and Mon north of warm front with drying behind frontal
passage on Tue. Temperatures are expected to remain cooler than
normal in the low 80s all of next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms should develop this
afternoon, primarily in the mountains, with these showers/storms
gradually heading toward the Bay toward dark. Since activity
will be scattered in nature, it will be difficult to pinpoint
if/when airfields will be impacted. Thus, no greater than VCTS
comment in TAFs at this time.

Patchy fog possible tonight into Thu. Prevailing VFR conditions
expected Thu. Isolated showers and thunderstorms expected
afternoon/evening. VFR conditions expected Friday however showers
and thunderstorms return Fri afternoon-Saturday morning. Reduced
vsbys/cigs possible as a cold front moves through the region.

VFR conditions Sat and Sun.

&&

.MARINE...
Southerly flow remains in place through Thursday night. Channeling
may marginally approach SCA conditions on Wednesday evening, but the
better chance looks to be late Thursday. Isolated storms the next
several days should mainly be inland, but can't rule out one
reaching the waters.

SCA conditions may continue into Friday with southerly flow ahead of
a cold front. Winds southwest shifting north on Saturday with the
frontal passage.

SCA conditions possible Mon into ahead and behind next frontal
passage.

&&

.TIDES/COASTAL FLOODING...
Water levels expected to rise again beginning tonight with
minor coastal flooding possible at Annapolis. Anomalies will
remain elevated until early Sat when next cdfnt crosses the
area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HSK
LONG TERM...LFR
AVIATION...HTS/HSK/LFR
MARINE...HSK/LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 2, 4:46 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
546 AM EDT Wed Aug 2 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
546 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
546 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 2, 11:48 AM EST
Where
Harford County, 1.14 mi WNW of Fountain Green
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.555, -76.320

A tree that was six inches in diameter was down.

Thunderstorm Wind, Harford

When
August 2, 12:04 PM EST
Where
Harford County, 1.19 mi W of Laurel Brook
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.520, -76.452

A tree was down.

Thunderstorm Wind, Harford

When
August 2, 12:38 PM EST
Where
Harford County, 0.66 mi NE of Bynum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.576, -76.360

A tree fell onto wires.

Thunderstorm Wind, Harford

When
August 2, 1:40 PM EST
Where
Harford County, 3.58 mi E of Norrisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.698, -76.463

A tree was down near Harkins Road and Onion Road.

Thunderstorm Wind, Harford

When
August 2, 1:48 PM EST
Where
Harford County, 3.32 mi NE of Madonna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.658, -76.482

A tree was down along the 2100 Block of Mt. Horeb Road.

Thunderstorm Wind, Harford

When
August 2, 1:56 PM EST
Where
Harford County, 2.9 mi E of Norrisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.693, -76.476

A tree was down along the 2400 Block of Telegraph Road.

Thunderstorm Wind, Baltimore

When
August 2, 2:04 PM EST
Where
Baltimore County, 0.73 mi WSW of Perry Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.415, -76.482

A tree was down on Hallhurst road.

Thunderstorm Wind, Baltimore

When
August 2, 2:13 PM EST
Where
Baltimore County, 0.98 mi SE of Fork
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.459, -76.439

A tree was down along the 12200 Block of Stoney Batter Road.

Thunderstorm Wind, Baltimore

When
August 2, 2:21 PM EST
Where
Baltimore County, 0.86 mi NNE of White Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.392, -76.426

A tree was downed near Joppa Road Philadelphia Road.

Hail, Baltimore

When
August 2, 3:00 PM EST
Where
Baltimore County, 0.8 mi WSW of Chase
Measured
1 in hail
Reported by
Public
Coordinates
39.344, -76.393

Quarter sized hail was reported.

Thunderstorm Wind, Baltimore

When
August 2, 3:01 PM EST
Where
Baltimore County, 1.72 mi NNE of Baltimore Martin St
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.354, -76.413

A couple trees were down at the Arbors Apartment Complex.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716540, 716541, 716543, 716544, 716546, 716548, 716549, 716554, 716555, 716538, 716556.